Alert archive / Iowa / Tornado Warnings in 2023

Tornado Warning 15, NWS Sioux Falls, SD

August 5, 2023Sioux County, Iowa

NWS Sioux Falls, SD issued this tornado warning at Aug 5, 2023, 2:39 PM CDT for Sioux County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2023, 2:39 PM CDT (19:39 UTC)
Expired
Aug 5, 2023, 3:15 PM CDT
In force
36 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Observed
Hail
0.0 in

County Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 74 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2023-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2023-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

529 
WFUS53 KFSD 051939
TORFSD
IAC167-052015-
/O.NEW.KFSD.TO.W.0015.230805T1939Z-230805T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
239 PM CDT Sat Aug 5 2023

The National Weather Service in Sioux Falls has issued a

* Tornado Warning for...
  Central Sioux County in northwestern Iowa...

* Until 315 PM CDT.

* At 238 PM CDT, a confirmed tornado was located near Sioux Center,
  moving northeast at 5 mph.

  HAZARD...Damaging tornado.

  SOURCE...Law enforcement confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...
  Sioux Center around 245 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 4299 9618 4303 9627 4312 9624 4309 9610
TIME...MOT...LOC 1938Z 203DEG 6KT 4303 9621 

TORNADO...OBSERVED
MAX HAIL SIZE...0.00 IN

$$

Chapman
2 follow-up statements
423 
WWUS53 KFSD 051955
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
255 PM CDT Sat Aug 5 2023

IAC167-052015-
/O.CON.KFSD.TO.W.0015.000000T0000Z-230805T2015Z/
Sioux IA-
255 PM CDT Sat Aug 5 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR CENTRAL
SIOUX COUNTY...
    
At 253 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Sioux Center, moving northeast at 10 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Sioux Center around 300 PM CDT.

One circulation which had produced a tornado was located 1 mile 
southwest of Sioux Center, with a second circulation developing 1 
mile southeast of Sioux Center, moving northeast at 10 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 4299 9618 4303 9627 4312 9624 4309 9610
TIME...MOT...LOC 1953Z 208DEG 8KT 4305 9614 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Chapman
041 
WWUS53 KFSD 052015
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
315 PM CDT Sat Aug 5 2023

IAC167-052025-
/O.EXP.KFSD.TO.W.0015.000000T0000Z-230805T2015Z/
Sioux IA-
315 PM CDT Sat Aug 5 2023

...THE TORNADO WARNING FOR CENTRAL SIOUX COUNTY HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been allowed to expire.

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Iowa.

LAT...LON 4299 9618 4303 9627 4312 9624 4309 9610
TIME...MOT...LOC 2015Z 216DEG 3KT 4307 9613 

$$

Chapman

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Aug 5, 6:17 AM CDT, 8 hours 22 minutes earlier.

Area forecast discussion, Aug 5, 6:17 AM CDT, 8 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
617 AM CDT Sat Aug 5 2023

.SHORT TERM...(Today and Tonight)
Issued at 320 AM CDT Sat Aug 5 2023

1.  Uncertain and conditional risks for severe convection remain for
Saturday, with rain chances increasing quickly by Saturday afternoon.

2. A slow storm progression likely leads to a cool, damp, and breezy
Sunday.

3.  Temperatures remain slightly below normal into next week, with a
low rain chance every couple days given upper jet pattern.
-----------------------------------------------------------------

THIS MORNING: We're continuing to see quite a bit of mid-lvl cloud
cover as decaying convection continues to slowly crawl eastward. Low
lvl moisture surge northward is also leading to a more problematic
low-stratus deck beginning to build under the mid-lvl cloud layer.
Weak isentropic ascent will continue through the daybreak hours as a
rather meager 20 knot LLJ moves northward through eastern South
Dakota. Resultant showers, pivot northeast by daybreak, with light
QPF amounts.

TODAY:  Quite a bit of uncertainty in the forecast for later today,
especially in regards to severe weather potential.  A surface low
will develop across central South Dakota today, with a warm frontal
boundary extending eastward across east central South Dakota, and
trailing cold front across south central South Dakota by mid
morning.  Within the relative "warm sector" soundings continue to
show fairly tall and thin CAPE profiles at mid-day with minimal
change through mid-afternoon. The greatest uncertainty is just how
much low-lvl cloud cover remains in place this morning, and if we
can truly experience meaningful surface heating, this does make the
risk very conditional. That said, latest CAMS suggest scattered
multi-cell convection is likely to blossom early this afternoon
between the aforementioned fronts in response to deeper synoptic
forcing moving into an area that may be minimally capped. Additional
convection may develop along an advancing surface cold front in
South Central South Dakota, but this may take until later in the
afternoon. Shear profiles continue to remain borderline, so
leaning more towards multi-cell clusters than widespread
supercells with this activity.

As previous discussion mentioned, main hazards today remain focused
more on heavy rainfall than large hail or downburst winds. Soundings
continue to show greater deep layer shear positioned well south
of the area, with only modest shear in the lowest 3km through
early evening. Given very warm, moist soundings and meager mid-lvl
lapse rates, hail risks should be fairly low. The same can be
said for damaging wind risks at least with initial development of
storms. Minimal dry air within the soundings, poor shear, low
LCLs, and tall thin CAPE (AOA 1500 J/KG) would suggest that the
downburst threat remains low. Perhaps the greatest risk for
hail/wind could be located along and southeast of a line from
Yankton to Worthington and Spencer where there may a better
enhancement of the low-lvl shear profiles by time storms reach
those areas in the evening. With the surge of the mid-lvl wave
late in the day, there's a low end chance that storms congeal
into a broken line as they move into Iowa. Still though, despite
some better indications of mid-lvl dry air intrusions, low-lvl
winds would not indicate the potential for higher end straight
line winds. While low, can't rule out the potential for a tornado
or landspout during the afternoon hours, especially given the
presence of weak boundaries, proximity of the surface low, and
some backing of the surface winds. The NST parameter climbs over 2
in areas west of I-29 this afternoon, indicative of the potential
for sharp low-lvl lapse rates, low LCLs, and increase of
stretching potential as you near the upper low and surface low/fronts.

Rainfall will also be a concern given likelihood of slow moving
convection later this afternoon. Pre-storm PWAT values rise
towards 1.8 to 2.0", owing to the potential of localized 2-4"
rainfall totals. Of course these values may end up rather
scattered, and some areas (especially south of I-90 towards
Mitchell, Lake Andes, Yankton) may see much less. Have blended in
a mixture  of the HREF PMM guidance.

TONIGHT:  Convection slides southeast during the evening hours, but
the latest guidance has both slowed down and deepened the upper
trough as it moves southeast overnight.  A dry slot works into the
Tri-State area after dark, potentially leading to an increase in
stratus and even drizzle underneath the surface low.  Further
northwest, a deformation area of rain will begin to move into the
Central South Dakota by daybreak.

.LONG TERM...(Sunday through Friday)
Issued at 320 AM CDT Sat Aug 5 2023

SUNDAY: The previously mentioned changes to the upper low mean that
Sunday may end up cooler and wetter than earlier thought. Persistent
bands of light to occasionally moderate rain will move from
northwest to southeast as the deformation band passes through
during the day. In fact, the latest guidance suggests highs may
struggle to reach 70, with rain not leaving the CWA until late
Sunday evening.

MONDAY-WEDNESDAY:  Minimal changes made to the forecast through the
first half of the week.  Eventually we'll settle into a quasi-zonal
to slightly northwest mid-lvl flow pattern.   This will keep dry and
slightly below normal temperatures in the area for Monday and
Tuesday, with an embedded shortwave moving into the region by
Wednesday.  This doesn't appear to be a wave that will produce
significant rainfall.

THURSDAY-FRIDAY:  No changes to the mid-lvl pattern through the end
of the week.  Continued broad northwesterly flow aloft will allow
temperatures to remain near to slightly below normal, but also allow
an occasional shortwave to move through the region every 1-2 days.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 613 AM CDT Sat Aug 5 2023

Scattered showers will persist this morning as weak lift moves
northward. Closer to the Missouri River valley, LIFR ceilings and
some fog has developed. This lower ceilings may impact SUX for a
few hours this morning, but generally stratus should lift during
the morning.

Convection should begin to blossom as we reach the middle of the
day, especially west of I-29. Eventually this convection will
spread eastward later this afternoon and evening, bringing periods
of moderate rainfall and temporary lower ceilings. Severe weather
risks remain very uncertain, especially given uncertainties on how
much afternoon heating we can actually achieve.

Stratus will begin to pour southeast as a surface low moves
through the Tri-State area. Ceilings may fall below 2000 ft, and
then perhaps below 1000 ft by daybreak Sunday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...Dux
Hazardous weather outlook, Aug 5, 4:23 AM CDT, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
423 AM CDT Sat Aug 5 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-060930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
423 AM CDT Sat Aug 5 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered non severe thunderstorms will be possible Saturday
morning, however most areas remain dry.

Scattered to numerous thunderstorms are expected to begin to
develop early Saturday afternoon along and west of the James River
Valley. This thunderstorm activity will track east and southeast
into early evening. In some areas, storms may merge into a line.

While the severe weather risks remains very conditional on the
amount of warming the area experiences today, a few storms may
produce quarter size hail along with localized strong winds to 60
mph. While a very low risk, brief funnel clouds or even a brief
tornado cannot be ruled out, especially in areas west of
Interstate 29.

Locally heavy rain is expected in any thunderstorm, with some
areas receiving 1 to 3" of rainfall by Sunday afternoon. Slow
moving thunderstorms over urban areas could produce flash
flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Northwest wind gusts to 40 mph may be possible Sunday.

Additional risks for rain arrive by Wednesday, however the risk
for severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 1 pm to 10pm Saturday.
Spotters are urged to report all severe weather they observe.

In the hours before

Local storm report, Aug 5, 12:30 PM CDT, 2 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1230 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     Flood            Sanborn                 43.18N 95.65W
08/05/2023                   O'Brien            IA   Public

            Yard flooding and small creek overflowing.

&&

JC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 12:15 PM CDTFlash Flood WarningFSDCherokee, Lyon, O'Brien, Osceola3 hr
Aug 5, 2:09 PM CDTTornado WarningFSDSioux36 min
Aug 5, 3:18 PM CDTFlash Flood WarningFSDLyon, Sioux4 hr
Aug 5, 3:55 PM CDTSevere Thunderstorm WarningFSDIda16 min
Aug 5, 4:41 PM CDTFlash Flood WarningFSDLyon, Sioux3 hr
Aug 5, 5:20 PM CDTFlash Flood WarningFSDLyon, O'Brien, Osceola, Sioux3 hr
Aug 5, 6:19 PM CDTTornado WarningFSDPlymouth26 min
Aug 5, 6:39 PM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien51 min
Aug 5, 6:41 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDCherokee, Plymouth49 min

Nearby

Tornado Warnings in Iowa, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.